Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 61, NWS La Crosse, WI

August 28, 2018Winneshiek County, Iowa

NWS La Crosse, WI issued this river flood warning at Aug 28, 2018, 9:47 PM CDT for Winneshiek County, Iowa. It took effect at Aug 29, 2018, 4:33 AM CDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 9:47 PM CDT (02:47 UTC)
In effect from
Aug 29, 2018, 4:33 AM CDT
Expired
Aug 30, 2018, 8:15 AM CDT
In force
28 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Winneshiek County, IA

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Spillville (SPLI4).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05411600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

013 
WGUS43 KARX 290247
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
947 PM CDT Tue Aug 28 2018

.Recent rains has caused higher water levels along the Turkey 
River...especially near Spillville. Therefore...a Flood Warning has 
been issued for near Spillville.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC191-291446-
/O.NEW.KARX.FL.W.0061.180829T0933Z-180830T1315Z/
/SPLI4.1.ER.180829T0933Z.180829T1200Z.180829T1915Z.NO/
947 PM CDT Tue Aug 28 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River at Spillville.
* from late tonight to Thursday morning.
* At  9:30 PM Tuesday the stage was 4.7 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage and rise to near 10.1 feet 
  Wednesday morning. 

&&
 
LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192 4317 9198

$$
1 follow-up statement
415 
WGUS83 KARX 291958
FLSARX


Flood Statement
National Weather Service La Crosse WI
258 PM CDT Wed Aug 29 2018

.The Turkey River near Spillville is below flood stage. 
Therefore...the Flood Warning has been cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC191-292028-
/O.CAN.KARX.FL.W.0061.000000T0000Z-180830T1315Z/
/SPLI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
258 PM CDT Wed Aug 29 2018

The Flood Warning is cancelled for
  The Turkey River at Spillville.
* At  2:30 PM Wednesday the stage was 5.2 feet.
* Flood stage is 9.0 feet.
* Forecast...The river is expected to continue to fall over the next 
  several days.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Aug 28, 6:33 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 6:33 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Tue Aug 28 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue Aug 28 2018

Additional heavy rain/flooding and severe storms are the primary
impacts in the short term.

Early this afternoon, a surface boundary extended from southern
Iowa through northeast Wisconsin. Showers and storms were
increasing in coverage in the vicinity of the frontal zone aided
by low-level moisture transport and synoptic forcing from an
approaching shortwave trough. These storms should continue along
the slow-moving frontal zone into tonight before pushing off to
the southeast.

Heavy rainfall and flooding remain major/serious concerns through
this evening. The environment continues to be very favorable for
high rainfall rates with high precipitable water values nearing 2
inches and warm cloud depths exceeding 4 km near the convergent
boundary being fed by fairly strong 925 mb moisture transport.
Rainfall rates of 1 to 2 in/hr will be possible under the
strongest storms. Rainfall totals of 1 to 3 inches are possible,
with locally higher amounts possible. This could lead to
additional flood concerns, including areas impacted by heavy rain
last night, before the precip translates south and east by this
evening. The Flash Flood Watch remains in effect for far northeast
IA northeastward through central WI. Have expanded the Flash
Flood Watch farther west into northeast IA where repeated storms
have lined up so far this afternoon. Certainly a situation to take
very seriously.

The severe threat will continue through early evening. Despite
plenty of cloud cover, MLCAPE is nearing 3000 J/kg ahead of the
boundary. Deep layer 0-6 km shear of 40 to 50 kts and 0-3 km shear
of 30 to 40 kts will be favorable for organized storms. The
orientation of the shear along the boundary should lead to cell
mergers and overall upscale growth into the evening, with a wind
threat and possibly some hail with the strongest cores. A risk
exists for a brief tornado given the the 0-3 km shear in storms
that congeal into a more organized complex. Most of the storms
should exit to the south and east by late evening.

As the upper level wave swing eastward towards the northern Great
Lakes tonight into Wednesday, the front will continue to move south
with high pressure working into the area. A cooler, but dry day is
expected with highs mainly in the 60s to low 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue Aug 28 2018

For Wed night thru Fri night: main fcst concerns this period are fog
potential late Wed night/Thu morning then returning SHRA/TSRA
chances Thu night into Fri night.

28.12z models in good agreement for rising hgts and weak shortwave
ridging to slide across the region Wed night/Thu. Decent agreement
for a shortwave to then come thru the flow and into MN/IA/WI Thu
night, ahead of longer wave troughing moving into the northern
plains. Reasonable consensus for the longer wave trough axis to
progress into the Upper Midwest Fri/Fri night. Fcst confidence for
Wed night thru Fri night is average to good this cycle.

First concern is the radiational fog potential late Wed night/Thu
morning as sfc high pressure settles over the region. Quite
favorable setup progged for radiational fog with the sfc high
overhead for light winds/clear/mostly clear skies. Wet/saturated
landscape now for BL moisture loading and a deeper layer of light
winds aloft to 800mb around 12z Thu. Added quite a bit more fog to
the fcst grids, especially river valleys, 06-14z Thu. Blend of
guidance lows mostly in the upper 40s-lower 50s as the high settles
overhead look good. Plenty of sunshine Thu, with mixed 925mb temps
supporting highs in the low-mid 70s for a pleasant late Aug day.
South to SW flow around the departing sfc-700mb high/ridge axis
Thu/Thu night quickly returns PW values around 1 std deviation above
normal to the area by later Thu night, along with increasing MUCAPE.
The approaching shortwave to aid the lower level thermodynamic
forcing with divergence/lift aloft later Thu night/Fri morning, with
the main shortwave trough axis to provide another round of lift and
a sfc trough/frontal boundary for Fri night. Given consistency of
the signal/timing, consensus SHRA/TSRA chances in the 40-70% range
later Thu night/Fri morning and again Fri night look good. Will have
to watch these periods for more locally heavy rains and the threat
of strong to severe TSRA.

For Saturday thru Tuesday (days 4-7): Main fcst concerns this period
are SHRA/TSRA chances mainly Labor Day and Tue.

Medium range model runs of 28.00z/28.12z in decent agreement for
hgts to rise behind the departing trough Sat/Sun, with quiet
westerly flow or weak shortwave ridging aloft for days 4/5. By Mon
models begin to differ on the details but consensus for hgts to fall
across the north-central CONUS, with considerable differences by Tue
on the progressiveness and strength of northern CONUS troughing.
Fcst confidence is average to good Sat/Sun then average to below for
Mon/Tue.

The front half of the holiday weekend is starting to look dry/quiet
as the flat westerly flow or weak shortwave ridging aloft and sfc
high pressure move across the region. Trend of temperatures near
normal for Sat/Sun looks good. Troughing into the north-central
brings moisture, lift and SHRA/TSRA chances back into the area for
Mon/Tue, but give the increasing timing/strength differences with
the troughing/forcing by Mon/Tue, confidence in any SHRA/TSRA
chances early next week are not high. For now the consensus rain
chances mostly 20-40% on Mon/Tue, and near normal highs, will have
to do.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Aug 28 2018

Last batch of showers and a few embedded storms will cross the
area the next few hours, with IFR ceilings at RST gradually rising
to MVFR before scattering out later tonight (after 05Z most
likely), while LSE sits in mainly VFR ceilings but with a period
of MVFR conditions possible with heavier showers. Drier air
working into the area overnight should preclude a whole lot of fog
development, but will watch trends, with high pressure finally
taking hold for Wednesday and delivering solidly VFR conditions.
Winds will shift northwest all areas tonight as a cold front
arrives, with speeds of 10-15 knots possible for a time Wednesday
late morning and afternoon.

&&

.HYDROLOGY...
Issued at 245 PM CDT Tue Aug 28 2018

Major to record flooding continues along portions of the Kickapoo
following up to 10 inches of rainfall last night. Did expand the
existing Flash Flood Watch to include more of northeast Iowa, in
addition to the areas farther east into southwest/central
Wisconsin through early Wed. Several inches of additional rain
are possible through this evening. This may lead to additional
flooding, including in the areas hardest hit by flooding last
night

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
     053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ095-096.

IA...Flash Flood Watch through Wednesday morning for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...JM
LONG TERM...RRS
AVIATION...Lawrence
HYDROLOGY...JM
Hazardous weather outlook, Aug 28, 9:24 PM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
924 PM CDT Tue Aug 28 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-061-300230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-Grant-
924 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota into north central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Not needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ041>044-053>055-300230-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
924 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Tonight

Near record flooding will continue along portions of the
Kickapoo River. In addition, numerous streams and creeks are
flooding across the area. Do not drive through flooded roadways.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Any additional flooding reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ

In the hours before

Local storm report, Aug 28, 4:08 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     5 S BROOKS              43.76N 89.66W
08/28/2018                   ADAMS              WI   PUBLIC

            DELAYED REPORT. MANY LARGE TREES DOWN NEAR
            JORDAN LAKE. REPORT VIA SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

CA
Local storm report, Aug 28, 4:52 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       4 SE VIROQUA            43.51N 90.83W
08/28/2018  M3.75 INCH       VERNON             WI   PUBLIC

&&

JSB
Local storm report, Aug 28, 5:01 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
501 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     4 SW CHRISTIE           44.61N 90.65W
08/27/2018                   CLARK              WI   PUBLIC

            SEVERAL MEDIUM SIZE TREES BLOWN OVER. 8-10
            INCH DIAMETER BRANCH SPLIT ON SEPARATE TREE.

&&

JSB
Local storm report, Aug 28, 5:05 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
505 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     1 SW TOMAH              43.97N 90.51W
08/27/2018                   MONROE             WI   PUBLIC

            A COUPLE OF RURAL POWER LINES DOWN, APPROX 2
            MI E OF TOMAH HWY 21. POLES ARE JUST LAID
            DOWN TO 20-DEGREES FROM HORIZONTAL. ALSO
            NOTED ISOLATED 8 LARGE MATURE CONIFERS LAID
            DOWN AMIDST A GROVE OTHERWISE UNTOUCHED.
            BEATEN DOWN AREA IMMEDIATELY SURROUNDING
            THEM LOOKS PRETTY MUCH LIKE A MICRO-BURST.

&&

JSB
Local storm report, Aug 28, 5:21 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       1 ESE DE SOTO           43.42N 91.18W
08/28/2018  M2.25 INCH       CRAWFORD           WI   PUBLIC

&&

JSB
Local storm report, Aug 28, 5:30 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            2 N ROCKBRIDGE          43.48N 90.36W
08/28/2018                   RICHLAND           WI   LAW ENFORCEMENT

            REPORTS OF FLOODING ALONG THE PINE RIVER
            FROM YUBA DOWNSTREAM TO ROCKBRIDGE.

&&

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.